Advanced

Drug-induced torsades de pointes: a review of the Swedish pharmacovigilance database.

Aström-Lilja, Cecilia; Mercke Odeberg, Johanna LU ; Ekman, Elisabet and Hägg, Staffan (2008) In Pharmacoepidemiology and Drug Safety 17(6). p.587-592
Abstract
AIM: To describe spontaneously reported cases of torsades de pointes (TdP) in Sweden and to investigate if this adverse drug reaction (ADR) was labelled in the summary of product characteristics (SPC) for the drugs implicated. METHODS: Reported cases of TdP 1991-2006 were identified and evaluated with regard to drug use and other possible risk factor. RESULTS: Among a total of 61 788 ADRs, 88 cases of TdP were identified. In these cases, 27 different suspected drugs were implicated. Cardiac drugs were involved in most reports (74%; 65/88), with sotalol being the most frequently suspected drug (57%, 58/88). In addition to drug treatment two or more established risk factors were present in 85% of the cases (75/88). Heart disease (90%; 79/88)... (More)
AIM: To describe spontaneously reported cases of torsades de pointes (TdP) in Sweden and to investigate if this adverse drug reaction (ADR) was labelled in the summary of product characteristics (SPC) for the drugs implicated. METHODS: Reported cases of TdP 1991-2006 were identified and evaluated with regard to drug use and other possible risk factor. RESULTS: Among a total of 61 788 ADRs, 88 cases of TdP were identified. In these cases, 27 different suspected drugs were implicated. Cardiac drugs were involved in most reports (74%; 65/88), with sotalol being the most frequently suspected drug (57%, 58/88). In addition to drug treatment two or more established risk factors were present in 85% of the cases (75/88). Heart disease (90%; 79/88) was the most common risk factor followed by age over 65 years (72%; 63/88) and female gender (70%; 62/88). TdP or QT prolongation were labelled in the SPC for 33% (9/27) of the drugs implicated in the 88 cases. However, supporting evidence for an association was found elsewhere in 56% (15/27) for the different drugs implicated in the reports. Although citalopram was the third most common suspected drug in the reports (10%; 9/88), TdP was not listed in the SPC. CONCLUSION: TdP is a rarely reported ADR. Several risk factors are often present. In two thirds of the drugs implicated in the reports neither TdP nor QT prolongation was labelled in the SPC. Further investigations are needed regarding the association between citalopram and TdP. Copyright (c) 2008 John Wiley & Sons, Ltd. (Less)
Please use this url to cite or link to this publication:
author
organization
publishing date
type
Contribution to journal
publication status
published
subject
in
Pharmacoepidemiology and Drug Safety
volume
17
issue
6
pages
587 - 592
publisher
John Wiley & Sons
external identifiers
  • wos:000256873500006
  • pmid:18449951
  • scopus:46349105061
ISSN
1053-8569
DOI
10.1002/pds.1607
language
English
LU publication?
yes
id
07287fd7-455d-4c9f-8132-3e3aa5897450 (old id 1154622)
alternative location
http://www.ncbi.nlm.nih.gov/pubmed/18449951?dopt=Abstract
date added to LUP
2008-06-04 12:43:54
date last changed
2017-10-01 04:59:03
@article{07287fd7-455d-4c9f-8132-3e3aa5897450,
  abstract     = {AIM: To describe spontaneously reported cases of torsades de pointes (TdP) in Sweden and to investigate if this adverse drug reaction (ADR) was labelled in the summary of product characteristics (SPC) for the drugs implicated. METHODS: Reported cases of TdP 1991-2006 were identified and evaluated with regard to drug use and other possible risk factor. RESULTS: Among a total of 61 788 ADRs, 88 cases of TdP were identified. In these cases, 27 different suspected drugs were implicated. Cardiac drugs were involved in most reports (74%; 65/88), with sotalol being the most frequently suspected drug (57%, 58/88). In addition to drug treatment two or more established risk factors were present in 85% of the cases (75/88). Heart disease (90%; 79/88) was the most common risk factor followed by age over 65 years (72%; 63/88) and female gender (70%; 62/88). TdP or QT prolongation were labelled in the SPC for 33% (9/27) of the drugs implicated in the 88 cases. However, supporting evidence for an association was found elsewhere in 56% (15/27) for the different drugs implicated in the reports. Although citalopram was the third most common suspected drug in the reports (10%; 9/88), TdP was not listed in the SPC. CONCLUSION: TdP is a rarely reported ADR. Several risk factors are often present. In two thirds of the drugs implicated in the reports neither TdP nor QT prolongation was labelled in the SPC. Further investigations are needed regarding the association between citalopram and TdP. Copyright (c) 2008 John Wiley & Sons, Ltd.},
  author       = {Aström-Lilja, Cecilia and Mercke Odeberg, Johanna and Ekman, Elisabet and Hägg, Staffan},
  issn         = {1053-8569},
  language     = {eng},
  number       = {6},
  pages        = {587--592},
  publisher    = {John Wiley & Sons},
  series       = {Pharmacoepidemiology and Drug Safety},
  title        = {Drug-induced torsades de pointes: a review of the Swedish pharmacovigilance database.},
  url          = {http://dx.doi.org/10.1002/pds.1607},
  volume       = {17},
  year         = {2008},
}